What Pills Cause Liver Damage?

Save

Some drugs can injure the liver, disrupting normal function and possibly leading to liver disease. Drug-induced liver diseases mimic the diseases caused by viruses and other immunological diseases. A liver blood test is used by doctors to determine if the damage is caused by drugs, pills or some other reason.

Prescription drugs.
(Spike Mafford/Photodisc/Getty Images)

One pill that can cause liver disease is acetaminophen. Acetaminophen taken in proper dosages is a safe and effective treatment for fever and pain. An overdose of acetaminophen can cause dangerous side effects such as nausea and vomiting, inflammation of liver cells, blood clots, jaundice, dark-colored urine, and in sever cases, liver failure.

Acetaminophen.
Jupiterimages/Photos.com/Getty Images

Hydrocodone is a narcotic analgesic often combined with acetaminophen and used to relieve mild to moderate pain, with an antitussive ingredient added to combat coughs and congestion. Liver damage may occur if taken in higher dosages than the recommended dosage of 8,000 mg in a 24-hour period.

Pain reliever pills.
Image Source/Photodisc/Getty Images

Vicodin is derived from opium, which is also used to manufacture heroin. Vicodin is a powerful pain killer used to treat severe pain. It is also one of the most abused prescription drugs on the market today. Vicodin also contains acetaminophen. People with severe physical injuries who take vicodin to relieve pain become tolerant to the drug, requiring a higher dosage to relieve pain. These higher dosages can result in damage to the liver. The damage becomes even more deadly with the common practice of mixing alcohol and vicodin.

Vicodin.
j4m3z/iStock/Getty Images

NSAIDs, are anti-inflammatory drugs that may cause liver damage when not taken in the recommended dosages. Common forms of NSAIDs are ibuprofen and naproxen. Overuse of these pills may cause drug-induced hepatitis. When the liver is unable to break down high dosages of drugs, damage can occur.

Anti-inflammatory pills.
nikesidoroff/iStock/Getty Images

Overuse of these pills can cause drug-induced hepatitis. Symptoms may include diarrhea, headache, abdominal pain, dark urine and jaundice. A physician will perform blood tests to check liver function. If drug-induced hepatitis is found, liver enzyme levels will be elevated. The pills are stopped and the symptoms usually go away within several days after the drug causing the damage is stopped.

Detection of Hepatitis.
jarun011/iStock/Getty Images

References

Promoted By Zergnet

Resources

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!